Alert archive / Iowa / Flash Flood Warnings in 1998
Flash Flood Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jun 18, 1998, 4:30 PM CDT for Chickasaw County, Howard County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 1998, 4:30 PM CDT (21:30 UTC)
- Expired
- Jun 18, 1998, 8:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Chickasaw County, IA, Howard County, IA
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 182135 FFWLSE IAC037-089-190130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 430 PM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * FLASH FLOOD WARNING FOR... HOWARD COUNTY IN NORTHEASTERN IOWA CHICKASAW COUNTY IN NORTHEASTERN IOWA * UNTIL 830 PM CDT * AT 430 PM CDT...DOPPLER INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN FROM CRESCO TO NEW HAMPTON...OR 20 TO 40 MILES WEST AND SOUTHWEST OF DECORAH...MOVING NORTHEAST AT 30 MPH. * SMALL STREAMS AND THE WAPSIPINICON RIVER WERE OVERFLOWING THEIR BANKS WITH WATER RISING RAPIDLY. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. B THOMPSON &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:50 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 18, 2:50 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 250 PM CDT THU JUN 18 1998 TONIGHT/S PRIMARY CONCERN...FLASH FLOOD AND SEVERE WEATHER POTENTIAL THIS EVENING. AS OF 19Z...LOW PRESSURE AT SURFACE AND ALOFT OVER NORTHERN PLAINS WITH SURFACE COLD FRONT ADVANCING INTO WESTERN IOWA AS SHOWN WELL BY 15Z RUC. SATELLITE IMAGERY INDICATED MORE STORMS FORMING ALONG THE FRONT AND LIFTING RAPIDLY NORTHWARD. OTHER THUNDERSTORMS ALREADY MOVING RAPIDLY ACROSS THE FORECAST AREA AND A FEW OF THESE HAVE PRODUCED LOCALLY HEAVY RAIN IN NORTHEAST IOWA AND SOUTHWEST WI. EVEN ISOLATED WIND DAMAGE NEAR ROCHESTER MN AND IN GRANT COUNTY OF SOUTHWEST WI. 12Z MODELS INDICATED UPPER LEVEL TROUGH BECOMES NEGATIVE TILTED AND SWINGS OVER OUR FORECAST AREA THIS EVENING WITH STRONG 200-400 MB PV-ADVECTION. UPPER LEVEL TROUGH AND SURFACE COLD FRONT SHOULD PASS QUICKLY THROUGH THIS EVENING...EXITING EASTERN AND NORTHERN MOST SECTIONS AROUND 06Z. QPF SHOWED ANOTHER ROUND OF HEAVY RAINFALL BEFORE THE FRONT AND UPPER LEVEL ENERGY EXIT. RAINFALL FROM PREVIOUS STORMS AND TRAINING ANTICIPATED WITH NEXT ROUND THIS EVENING STILL ENHANCING POTENTIAL FOR FLASH FLOODING ALL OF NORTHEAST IOWA AND WI ZONES. SOUTHEAST MN ZONES CAN HOLD MORE WATER PER FLASH FLOOD GUIDANCE VALUES...BUT AM CONCERNED THAT LOCALIZED SPOTS COULD HAVE RAIN THAT EXCEEDS THEIR FLASH FLOOD VALUES AS WELL. ALSO...A FEW STORMS COULD STILL HAVE LARGE HAIL AND DAMAGING WINDS ALL OF OUR FORECAST AREA THIS EVENING TOO. COORDINATED WITH DES MOINES AND MINNEAPOLIS FORECAST OFFICES. THOMPSON
In the hours before
Special weather statement, Jun 18, 1:56 PM CDT, 2 hours 34 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-182050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 156 PM CDT THU JUN 18 1998 ...SCATTERED STRONG THUNDERSTORMS CONTINUED TO PUSH ACROSS THE AREA EARLY THIS AFTERNOON.... AT 150 PM THE STRONGEST THUNDERSTORMS HAD MOVED NORTHWEST OF EAU CLAIRE WI...AND TO THE NORTH AND EAST OF MADISON WI. A BROAD LINE OF THUNDERSTORMS EXTENDED FROM NORTH OF AUSTIN MN...TO NEAR DECORAH IA THEN TOWARD MADISON WI. THESE STORMS WERE ALL MOVING TO THE NORTHEAST AT 35 MPH. THE STORMS OVER SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN HAD GENERALLY WEAKENED SINCE 115 PM. EARLIER THIS AFTERNOON SOME OF THE STORMS KNOCKED DOWN A FEW TREES AND POWER LINES AS THEY PASSED THROUGH SOUTHEAST MINNESOTA AND INTO SOUTH CENTRAL WI. MORE STRONG THUNDERSTORMS ARE MOVING NORTHEAST THROUGH CENTRAL IOWA AND ARE EXPECTED TO AFFECT THE AREA DURING THE MID AND LATE AFTERNOON HOURS. RRS
Special weather statement, Jun 18, 1:56 PM CDT, 2 hours 34 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-182050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 156 PM CDT THU JUN 18 1998 ...SCATTERED STRONG THUNDERSTORMS CONTINUED TO PUSH ACROSS THE AREA EARLY THIS AFTERNOON.... AT 150 PM THE STRONGEST THUNDERSTORMS HAD MOVED NORTHWEST OF EAU CLAIRE WI...AND TO THE NORTH AND EAST OF MADISON WI. A BROAD LINE OF THUNDERSTORMS EXTENDED FROM NORTH OF AUSTIN MN...TO NEAR DECORAH IA THEN TOWARD MADISON WI. THESE STORMS WERE ALL MOVING TO THE NORTHEAST AT 35 MPH. THE STORMS OVER SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN HAD GENERALLY WEAKENED SINCE 115 PM. EARLIER THIS AFTERNOON SOME OF THE STORMS KNOCKED DOWN A FEW TREES AND POWER LINES AS THEY PASSED THROUGH SOUTHEAST MINNESOTA AND INTO SOUTH CENTRAL WI. MORE STRONG THUNDERSTORMS ARE MOVING NORTHEAST THROUGH CENTRAL IOWA AND ARE EXPECTED TO AFFECT THE AREA DURING THE MID AND LATE AFTERNOON HOURS. RRS
Special weather statement, Jun 18, 2:25 PM CDT, 2 hours 5 minutes before
IAZ008>011-018-019-029-030-MNZ094>096-WIZ041-053-054-061-182200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 225 PM CDT THU JUN 18 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHEAST IOWA UNTIL 8PM THIS EVENING... THIS WATCH COVERS MOST OF CENTRAL AND EASTERN IOWA AS WELL. INCREASING WINDS AND INSTABILITY IN THE AIRMASS OVER IOWA HAS MADE CONDITIONS MORE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. THE MAIN THREAT FROM THE STORMS FOR THE REST OF THIS AFTERNOON INTO THIS EVENING WILL BE HAIL IN EXESS OF THREE-FOURTHS INCH DIAMETER AND WIND GUSTS OF 60 MPH OR MORE. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR NORTHEAST IOWA INTO SOUTHWEST WISCONSIN FOR THE REST OF TODAY. THE GROUND IS QUITE SATURATED ACROSS MOST OF THE AREA AND ANY FUTHER HEAVY RAINS ARE LIKELY TO CAUSE FLASH FLOODING. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFOREMATION FOR LATER UPDATES AND POSSIBLE SEVERE WEATHER WARNINGS. RRS
Special weather statement, Jun 18, 2:25 PM CDT, 2 hours 5 minutes before
IAZ008>011-018-019-029-030-MNZ094>096-WIZ041-053-054-061-182200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 225 PM CDT THU JUN 18 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHEAST IOWA UNTIL 8PM THIS EVENING... THIS WATCH COVERS MOST OF CENTRAL AND EASTERN IOWA AS WELL. INCREASING WINDS AND INSTABILITY IN THE AIRMASS OVER IOWA HAS MADE CONDITIONS MORE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. THE MAIN THREAT FROM THE STORMS FOR THE REST OF THIS AFTERNOON INTO THIS EVENING WILL BE HAIL IN EXESS OF THREE-FOURTHS INCH DIAMETER AND WIND GUSTS OF 60 MPH OR MORE. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR NORTHEAST IOWA INTO SOUTHWEST WISCONSIN FOR THE REST OF TODAY. THE GROUND IS QUITE SATURATED ACROSS MOST OF THE AREA AND ANY FUTHER HEAVY RAINS ARE LIKELY TO CAUSE FLASH FLOODING. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFOREMATION FOR LATER UPDATES AND POSSIBLE SEVERE WEATHER WARNINGS. RRS
Local storm report, Jun 18, 3:45 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT THU JUN 18 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM 2 MILES NORTH OF NASHUA IA TORNADO
06/18/98 CHICKASAW TWO SEMIS IN A DITCH AND
POWER LINES DOWN.
0333 PM NORTH WASHINGTON IA UNCONFIRMED REPORT OF
06/18/98 CHICKASAW TORNADO BY SHERIFF
TMCLocal storm report, Jun 18, 3:45 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT THU JUN 18 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM 2 MILES NORTH OF NASHUA IA TORNADO
06/18/98 CHICKASAW TWO SEMIS IN A DITCH AND
POWER LINES DOWN.
0333 PM NORTH WASHINGTON IA UNCONFIRMED REPORT OF
06/18/98 CHICKASAW TORNADO BY SHERIFF
TMCThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 10:48 AM CDT | Severe Thunderstorm Warning | ARX | Clayton | 42 min |
| Jun 18, 3:20 PM CDT | Tornado Warning | ARX | Chickasaw | 50 min |
| Jun 18, 3:38 PM CDT | Tornado Warning | ARX | Howard | 47 min |
| Jun 18, 4:02 PM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 58 min |
| Jun 18, 4:18 PM CDT | Tornado Warning | ARX | Winneshiek | 42 min |
| Jun 18, 4:22 PM CDT | Tornado Warning | ARX | Howard | 33 min |
| Jun 18, 4:25 PM CDT | Tornado Warning | ARX | Clayton | 65 min |
| Jun 18, 4:37 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 63 min |
Nearby
Flash Flood Warnings in Iowa, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.